Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Honolulu, HI

December 20, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 20, 2017, 3:47 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2017, 3:47 PM HST (01:47 UTC)
Expired
Dec 20, 2017, 6:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 94 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGHW50 PHFO 210147
FFWHFO
HIC009-210445-
/O.NEW.PHFO.FF.W.0028.171221T0147Z-171221T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
347 PM HST WED DEC 20 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 645 PM HST

* At 342 PM HST, radar indicated widespread heavy rain increasing in 
  coverage over most areas of Maui, with rainfall rates over 2 
  inches per hour occurring with the heaviest showers. Flash 
  flooding is already occurring, with numerous road closures 
  reported by Maui Police. Ponding water and debris are on many 
  roadways. If possible, avoid travel until rainfall and water 
  levels recede. 

* Locations in the warning include but are not limited to...
  the entire island of Maui. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 645 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flash flood 
warning that was in effect for portions of the island of Maui.

LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
      2064 15646 2079 15647 2081 15663 2093 15670
      2101 15667 2104 15660 2090 15648 2095 15633
      2094 15625 2082 15611 2080 15601 2073 15599

$$

Birchard
2 follow-up statements
754 
WGHW70 PHFO 210340
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
540 PM HST WED DEC 20 2017

HIC009-210445-
/O.CON.PHFO.FF.W.0028.000000T0000Z-171221T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
540 PM HST WED DEC 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 540 PM HST...radar indicated that most of the heavy rain was 
diminishing over the island of Maui, but widespread light to 
moderate rain continued. Significant flooding impacts continue in 
many areas, with numerous road closures reported by Maui Police. If 
possible, travel should be postponed until rainfall diminishes and 
water levels recede. 

Locations in the warning include but are not limited to...
the entire island of Maui. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 645 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
      2064 15646 2079 15647 2081 15663 2093 15670
      2101 15667 2104 15660 2090 15648 2095 15633
      2094 15625 2082 15611 2080 15601 2073 15599

$$

Birchard
661 
WGHW70 PHFO 210444
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
644 PM HST WED DEC 20 2017

HIC009-210452-
/O.EXP.PHFO.FF.W.0028.000000T0000Z-171221T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
644 PM HST WED DEC 20 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 645 PM HST...

Flood waters have receded...and are no longer expected to pose a 
threat to life or property. A Flash Flood Watch for Maui County 
remains in effect.

LAT...LON 2064 15607 2063 15622 2059 15630 2059 15642
      2064 15646 2079 15647 2081 15663 2093 15670
      2101 15667 2104 15660 2090 15648 2095 15633
      2094 15625 2082 15611 2080 15601 2073 15599

$$

POWELL/BOHLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 10:20 AM HST, 5 hours 27 minutes earlier.

Area forecast discussion, Dec 20, 10:20 AM HST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1020 AM HST Wed Dec 20 2017

.SYNOPSIS...
A surface front will combine with a developing low in the upper
atmosphere to bring heavy rain and thunderstorms to Maui county and
the Big Island through tonight. The front will push slowly across
Maui County and the Big Island through tonight, with a cooler and
drier air mass filling in following the frontal passage. The cool,
dry weather pattern is expected to linger through Friday. Another
weak front will bring an increase in clouds and light showers Friday
night and Saturday, mainly to north and east facing slopes and
coasts. Lighter winds and mostly dry weather are expected Sunday and
Christmas day, although another front may be increased showers by
the middle of next week.

&&

.DISCUSSION...
A sharp trough aloft just W of the the islands is combining with a
surface front to promote the development of heavy showers and
thunderstorms this morning - with the majority of the action
occurring around Maui and the Big Island and adjacent waters. The
front is gradually diminishing near Maui, but is providing ample
surface convergence to help the trough aloft trigger widespread rain
with embedded heavy showers and thunderstorms. Therefore, a Flash
Flood Watch remains posted for Maui County and the Big Island. There
is potential for storms to become organized due to significant
vertical wind shear, and radar imagery shows cyclonically rotating
cells over windward waters E of Maui, and over leeward waters W of
the Big Island.

Instability is somewhat limited currently, but the sharpening trough
aloft is forecast to become a closed low near the islands over the
next 24 hours, potentially increasing instability. This could lead
to the development of strong thunderstorms producing locally gusty
winds, while waterspouts may develop over the coastal waters. If the
wind threat becomes sufficiently great and/or thunderstorm cells
begin to show increased organization, then convective watches may be
necessary. Models indicating that shear and instability may not
match up to the point that severe cells develop, but if they were to
occur, Maui and the Big Island (and adjacent waters) would be the
most likely areas for this to occur.

Snowfall has eased over the Big Island summits this morning, but
this is expected to be only temporary as the trough digs and
moisture pooled to the SW of the island moves E, and a Winter Storm
Warning remains posted. Winds over the summits are not very strong
at the moment, but could increase to advisory/warning levels as the
trough cuts off into a low and tracks E over the next 24-48 hours.

The forecast anticipates continued inclement weather over Maui
county through tonight, and over the Big Island through Thursday,
before the low aloft drifts E of the islands and the surface front
pushes SE of the area. Cool NE winds on Kauai and Oahu will not be
conducive for the development of heavy showers, but recent radar
returns near Oahu highlight the strength of the trough aloft, as
showers are developing within the relatively dry and cool air mass
that is in place. Locally breezy N to NE winds will continue to fill
in behind the cold front as it progresses down the island chain,
along with cooler and drier conditions. Lingering low clouds and
showers will favor N facing slopes and coasts following the passage
of the front.

Latest guidance indicates that cool and relatively dry NE winds will
continue into the weekend, supported by high pressure to the NW of
the islands. This flow will likely send shallow moisture (associated
with a dissipating frontal boundary) over the islands Friday night
into Saturday, likely fueling an increase in clouds and light
showers along N and E facing coasts and slopes.

Showers are expected to decrease in coverage from late this weekend
into early next week, with winds diminishing as another front
approaching from the NW shunts the surface ridge over the islands.
Christmas day currently looks to be fairly nice, with light winds
and mostly dry weather. The approaching front however could bring
active weather by the middle of next week.

&&

.AVIATION...
The heaviest weather has been centered near Maui and the Big Island,
in the area of greater moisture and instability ahead of the surface
front and upper trough. The heavier showers have been producing IFR
conditions, most notably across NE sections of Maui, where they have
been most persistent. Airports on other islands have been generally
VFR with cloud bases of 5-7kft. However, more widespread MVFR
ceilings are likely banked across N-E sections where there are fewer
observations (other than BKN026 at Kaneohe). Conditions have
improved across Kauai and are primarily VFR, and should start to
improve over Oahu later this afternoon/evening. Deeper moisture will
linger longer over the eastern half of the state, keeping the threat
for thunderstorms or heavy showers and widespread MVFR/occasional
IFR conditions through the night.

Mid-level moisture and layered clouds still extend from Oahu to the
Big Island, leading to the continued threat for icing conditions.
Only pilot reports so far have been of light rime.

&&

.MARINE...
The latest satellite imagery and observations showed this boundary
extending west-southwest over Maui County. Scattered to numerous
showers along with a few thunderstorms will continue through tonight
as a cold front moves down the island chain. Some of the
thunderstorms may become sufficiently organized to produce hazardous
wind gusts and/or waterspouts. Winds will remain light ahead of this
boundary, then shift out of the north and strengthen into the fresh
category behind it. Some areas may near advisory levels due to
terrain- induced accelerations, such as the Kaulahahi Channel. There
will be a brief lull in the northerly winds Thursday night into
Friday as another front approaches and dissipates north of the area.
Fresh northeast winds are forecast to return over the weekend as a
ridge of high pressure builds north of the state behind the
dissipated front.

Surf along north facing shores is forecast to remain up through
Thursday, then gradually ease through Friday as a large northerly
swell continues to impact the area. The latest observations at the
nearshore PacIOOS buoys are still running around a foot above
predicted levels, but seems to be slowly coming back in line. The
small craft advisory for seas remains in effect through early
Thursday and may need to be extended through that afternoon. The
high surf advisory has been extended through Thursday.

The active pattern will continue into the weekend as a series of
northwest swells move through and impact the area. Surf may near or
reach advisory levels along north and west facing shores late
Saturday through Sunday. Guidance, however, has slightly backed off
of this northwest swell over the past couple of runs. Models depict
a very large northwest swell arriving late Tuesday through midweek,
which could lead to warning-level surf along north and west facing
shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for North facing
shores of Niihau, and for North and East facing shores of Kauai,
Oahu, Molokai, Maui and the Big Island.

Flash Flood Watch until 6 AM HST Thursday for Molokai, Lanai,
Kahoolawe, Maui, and the Big Island.

Winter Storm Warning until 6 AM HST Thursday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters.

&&

Discussion...Birchard
Aviation...Foster
Marine...TS

In the hours before

Local storm report, Dec 20, 10:28 AM HST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1028 AM HST WED DEC 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     FLASH FLOOD      KAHULUI                 20.87N 156.46W
12/20/2017                   MAUI               HI   COUNTY OFFICIAL

            THE INTERSECTION AT PUUNENE AND WAKEA AVENUES NEAR CHRIST
            THE KING CHURCH IS CLOSED IN ALL DIRECTIONS DUE TO
            FLOODING.

&&

GSHIGES

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:21 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 20, 5:35 PM HSTFlash Flood WarningHFOHawaii3 hr
Dec 20, 9:15 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 20, 10:21 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 21, 3:35 AM HSTHigh Wind WarningHFOHawaii6 hr
Dec 21, 1:59 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.